Arkansas, 2020

Damaging Wind in Arkansas, May 15, 2020

May 15, 2020 · NWS SHV · 1 event in 1 county or zone

A decaying complex of showers and thunderstorms over Eastern Oklahoma and Western Arkansas drifted south through much of Southwest Arkansas during the afternoon and evening hours of May 15th, as an accompanying shortwave trough shifted east away from this area into Eastern Arkansas and the Mid-South region. Meanwhile, scattered showers and thunderstorms developed throughout the afternoon across…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A decaying complex of showers and thunderstorms over Eastern Oklahoma and Western Arkansas drifted south through much of Southwest Arkansas during the afternoon and evening hours of May 15th, as an accompanying shortwave trough shifted east away from this area into Eastern Arkansas and the Mid-South region. Meanwhile, scattered showers and thunderstorms developed throughout the afternoon across North Louisiana and East Texas, along a large seabreeze boundary that pushed north from the Gulf of Mexico. The air mass remained moderately unstable even through the early evening hours as the seabreeze boundary encountered the leading edge of the cold pool associated with the decaying showers and thunderstorms, such that an isolated severe thunderstorm developed over Eastern Columbia County Arkansas and shifted north across the county. This storm downed a large tree east of Magnolia, with extensive power outages noted over Eastern Columbia County as well, before weakening as it encountered more stable air to the north over Ouachita County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 15, 6:17 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 15, 6:17 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
717 PM CDT Fri May 15 2020

.AVIATION...

For the 16/00Z TAF period, VFR cigs currently affecting all sites.
However, a line of seabreeze convection has moved northward to
around the I-20 corridor along with another large convective
complex moving southward around the I-30 corridor. Convection may
become enhanced briefly over the next couple of hours as both
systems will meet across East Texas and near the
Louisiana/Arkansas state line. But, coverage should begin to
diminish with the loss of heating after sunset. Additional shwrs
and tstms will move into the region by Saturday morning from the
south and west. Cigs will once again deteriorate overnight through
the first half of Saturday with IFR/MVFR conditions expected.
S/SE winds will prevail near 5-10 kts with higher gusts possible,
especially in areas of convection. /20/

&&

.PREV DISCUSSION... /issued 325 PM CDT Fri May 15 2020/

SHORT TERM.../Tonight through Saturday Night/

Convection is beginning to increase as expected with afternoon
heating as another active sea breeze has developed today across
our southern and eastern zones. Meanwhile, looking just to our
north, MCS continues to quickly dive southward across southern
Oklahoma and western Arkansas. A Severe Thunderstorm Watch is in
effect for McCurtain County in SE Oklahoma along with adjacent Red
River County in NE Texas through 10 PM this evening. The damaging
wind threat along this line of storms is the primary concern.
Expect this line to gradually weaken with additional southward
progress as it moves farther south of the Red River this evening.
However, convergent flow ahead of the advancing sea breeze from
the south could help feed this line and maintain the severe threat
a little farther south than what is currently advertised with the
ongoing Severe Thunderstorm Watch. Otherwise, look for gradually
diminishing rain chances closer to midnight before another
convective complex begins to accelerate eastward from central
Texas toward our region through daybreak. Some of this convection
should arrive in our western zones early Saturday morning as an
upper trough pivots eastward, taking direct aim on our region.

As the upper trough continues to advance eastward on Saturday,
expect widespread showers and thunderstorms to expand areawide
with a Marginal Risk of severe storms still possible over much of
the region. However, the greater concern will be for the potential
of heavy rainfall and some localized flash flooding. The spatial
coverage of this threat is still a bit uncertain so have opted to
forego a Flash Flood Watch for now, but this may certainly become
warranted with future forecasts. In general, rainfall amounts look
to range from 1-3 inches through the weekend with the bulk of this
rainfall coming tonight through Saturday night before the system
gradually exits the region.

/19/

LONG TERM.../Sunday through Friday Night/

Still dealing with effects of the upper trough on Sunday which
during the morning should be directly overhead but making slow and
steady progress south and east through the day into Sunday Night.
The heavier rainfall amounts on Sunday should be across our eastern
third throughout the day but with daytime heating and colder air
aloft in association with the trough itself, should see coverage in
the scattered to numerous category during the day across all but our
western third on Sunday with precipitation likely coming to an end
across the western third during the day. Kept chance pops going
across our eastern third Sunday Night and slight chance pops across
this same region for Monday but that should just about do it for
precipitation throughout the extended period of the forecast.

An expansive ridge will build in behind the trough with this ridge
dominating the center portion of the country as early as Tuesday and
remaining the dominant feature through the remainder of the upcoming
work week. After a couple of cool nights Monday and Tuesday, should
see temperatures begin to moderate after Tuesday with highs in the
middle and upper 80s across a good portion of our region Thu and Fri
as we begin to see the effects from upper ridging to our west.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  80  67  78 /  50  90  80  70
MLU  69  84  68  78 /  30  70  70  80
DEQ  66  79  64  78 /  60  90  80  40
TXK  68  79  66  77 /  60  90  80  60
ELD  68  81  65  77 /  40  80  80  70
TYR  68  76  66  79 /  60  90  70  40
GGG  68  79  65  79 /  60  90  80  50
LFK  69  79  67  81 /  60  90  70  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

20
Hazardous weather outlook, May 15, 9:47 AM CST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1047 AM CDT Fri May 15 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-161200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1047 AM CDT Fri May 15 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and Tonight...

Isolated to scattered showers and thunderstorms are expected
across much of the region this afternoon into the early evening
hours. An isolated strong to severe storm with damaging winds and
large hail cannot be ruled out. As we transition into the
overnight hours, additional scattered thunderstorms will be
possible, mainly across Northeast Texas as strong storms move our
way from Central Texas. Again, strong winds cannot be ruled out
with these storms late tonight into the predawn hours Saturday
Morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Shower and thunderstorm coverage will increase across portions of
the Four State Region through the weekend. Although widespread
severe weather is not expected, a few isolated severe
thunderstorms cannot be ruled out. In addition, heavy rainfall
will also be possible Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

13

In the hours before

Special weather statement, May 15, 4:58 PM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
558 PM CDT Fri May 15 2020

ARZ050-051-059-060-152345-
Howard AR-Hempstead AR-Sevier AR-Little River AR-
558 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR LITTLE RIVER...NORTHWESTERN
HEMPSTEAD...SOUTHEASTERN SEVIER AND HOWARD COUNTIES UNTIL 645 PM
CDT...

At 558 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dierks to near Lockesburg to Foreman.
Movement was east at 25 mph. Another strong thunderstorm was also
indicated 5 miles northeast of Nashville, moving north at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ashdown, Nashville, Mineral Springs, Dierks, Foreman, Lockesburg,
Wilton, Tollette, Winthrop, Ogden, Ben Lomond, Corinth, Center Point,
Saratoga, Richmond, Oak Grove, Ozan, Bright Star, Silver Ridge and
Central.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3426 9392 3419 9392 3418 9382 3401 9382
      3398 9365 3396 9362 3358 9398 3364 9445
      3364 9448 3375 9448 3396 9429 3427 9394
TIME...MOT...LOC 2257Z 283DEG 20KT 3415 9398 3394 9418 3370 9442

15
Special weather statement, May 15, 5:23 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
623 PM CDT Fri May 15 2020

TXZ136-149-160015-
Cherokee TX-Smith TX-
623 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH AND NORTH
CENTRAL CHEROKEE COUNTIES UNTIL 715 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mixon, or 7 miles northeast of Jacksonville, moving north at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tyler, Jacksonville, Whitehouse, Bullard, Troup, Mount Selman, Mixon
and New Chapel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3199 9512 3198 9529 3235 9540 3235 9508
TIME...MOT...LOC 2322Z 177DEG 15KT 3204 9523

15
Special weather statement, May 15, 5:45 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
645 PM CDT Fri May 15 2020

ARZ060-061-160030-
Hempstead AR-Nevada AR-
645 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HEMPSTEAD AND
NORTHWESTERN NEVADA COUNTIES UNTIL 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blevins, or 9 miles south of Murfreesboro, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Prescott, Blevins, McCaskill, Ozan and Boughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3398 9365 3396 9362 3395 9353 3395 9350
      3396 9347 3395 9342 3396 9338 3390 9331
      3385 9330 3382 9327 3385 9378 3401 9378
TIME...MOT...LOC 2344Z 268DEG 17KT 3392 9368

15
Special weather statement, May 15, 6:39 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
739 PM CDT Fri May 15 2020

TXZ124-136-160130-
Smith TX-Wood TX-
739 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH AND
SOUTHWESTERN WOOD COUNTIES UNTIL 830 PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mineola, moving west at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mineola and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3276 9545 3261 9545 3254 9559 3269 9559
      3272 9564 3277 9564
TIME...MOT...LOC 0039Z 090DEG 12KT 3272 9549

15
Special weather statement, May 15, 7:20 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
820 PM CDT Fri May 15 2020

TXZ136-160145-
Smith TX-
820 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH COUNTY UNTIL
845 PM CDT...

At 820 PM CDT, Doppler radar was tracking strong thunderstorms along
a line from Van to Lindale to 10 miles east of Lindale, moving north
at 15 mph. These storms may actually build back south across
Northern Smith County in the next few minutes.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tyler, Lindale and Carroll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3266 9559 3264 9552 3262 9551 3261 9547
      3261 9544 3260 9537 3258 9528 3236 9526
      3236 9545 3237 9547 3242 9551 3243 9554
      3245 9555 3248 9559
TIME...MOT...LOC 0118Z 171DEG 15KT 3252 9549

15
Special weather statement, May 15, 7:29 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
829 PM CDT Fri May 15 2020

LAZ001-002-160215-
Bossier LA-Caddo LA-
829 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO AND
NORTHWESTERN BOSSIER PARISHES UNTIL 915 PM CDT...

At 828 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Gilliam, or 20 miles southwest of Springhill, moving
northwest at 15 mph.

Penny size hail and strong winds of 40 to 50 mph will be possible
with this storm.

Locations impacted include...
Plain Dealing, Hosston, Ida and Gilliam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3302 9390 3302 9375 3282 9364 3277 9376
      3294 9399
TIME...MOT...LOC 0128Z 143DEG 12KT 3284 9375

15

The radar

The Shreveport radar (KSHV), 112 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
May 15, 8:10 PM CST
Where
Columbia County, 2.7 mi NE of Calhoun
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.251, -93.121

A large tree was blown down across Highway 82 west of County Road 408.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883799.